Kansas, 2022Hail and Damaging Winds in Kansas, June 21, 2022
June 21, 2022 · NWS ICT · 13 events in 4 counties and zones
Storms moved through north central and south central Kansas during the evening hours. These storms produced 60 to 70 mph winds and damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved through north central and south central Kansas during the evening hours. These storms produced 60 to 70 mph winds and damage. Additionally there were reports of up to golf ball sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:49 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 21, 2:49 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
349 PM CDT Tue Jun 21 2022
.SHORT TERM...(This evening through Friday night)
Issued at 349 PM CDT Tue Jun 21 2022
Highlights:
1) Chances for showers and storms Tuesday-Thursday
2) Cooler on Wednesday and hot for Friday
Challenges:
1) Precipitation chances
2) Temperatures on Wednesday
Changes: Modified precip chances & decreased temperatures on
Wed
A ridge still stretches from Ontario/Quebec to the Gulf of Mexico
and has started to gradually shift its southern section to the west
in the upper levels. In the lower levels, it has lost its
amplification with a high pressure system over the southeast
CONUS. This loss in amplification is thanks to shortwave tracking
east over southern Manitoba into Ontario while another wave is off
of the California coast.
There is a cold front from the Panhandles to north central Kansas
into central Iowa. This front will result in chances for showers and
storms to develop near the front during the afternoon and evening
hours with the assistance from daytime heating. Scattered showers
and storms have started to pop up in southwest Kansas into the
Panhandles this afternoon close to that front. Additional isolated
convection is occurring and anticipated through the evening in
south central Kansas as radar has started to show as of this
issuance in part with an uncapped airmass and temperatures near
100 degrees. The better chances remain to be in the evening
generally along and north of U.S. Highway 56. If the front sags
further south, then there may be a need to increase the chances in
south central and southeast Kansas. As mentioned in the previous
discussion, the possibility exists for a few strong to marginally
severe wind gusts with some of the storms given the forecast
soundings in the shape of an inverted v. The Storm Prediction
Center has upgraded their previous marginal risk (covering north
central and northeast KS) to now include a slight risk swath from
Salina/Lindsborg to Leavenworth to near Davenport, IA. Strong wind
gusts are the main concern, but initial cells could have hail up
to nickel to quarter size. There is potential for training storms
with the activity; precipitable water values are forecast to be
above normal aiding the rainfall efficiency thus heavy rainfall
amounts and possibly localized flooding. It has been dry in many
locations for nearly two weeks according to the Kansas Mesonet
(11-13 days since 0.1") with soils ready to soak up needed
moisture though.
The high pressure system will continue a westward movement; this
high should camp out over the southern CONUS. The front is expected
to stay around bringing another round of potential showers and
thunderstorms on Wednesday. Scattered coverage reduces the
confidence for any given location and its respective chances to have
meaningful moisture. A few strong storms are possible with gusty
winds again being the bigger threat; small hail cannot be ruled out
though. Cloud cover, precipitation and cooler air will be factors in
keeping temperatures lower especially in north central Kansas;
models are trending in a cooler direction thus temperatures were
modified by a couple of degrees. Since there is still a range, it
was decided to stay close to the collective model median/average.
Warm air advection will push temperatures up again for Thursday west
of Interstate 135. There will be lingering chances for showers and
storms into Thursday. Additional warm air advection brings an even
greater rise to temperatures to end the week with highs from 95 in
southeast Kansas to 106 in south central Kansas. Wichita has a
chance to break their record high of 103 from 1980 but that is the
only site in range at this moment. A weak wave is anticipated to
track across the Plains Friday bringing another chance of showers
and storms in northern Kansas during the evening/overnight.
.LONG TERM...(Saturday through Tuesday)
Issued at 349 PM CDT Tue Jun 21 2022
Highlights:
1) Chances for showers and storms Saturday into early Sunday
2) Cool down Sunday and Monday
Challenges: Precipitation chances and temperatures
There is a shortwave that will track across the Northern Plains
Saturday into early Sunday bringing the subsequent chances for
showers and storms. Strong storms cannot be ruled out with this
activity. It will be this system that should push a bit of cooler
air in behind it. This cool air advection will drop temperatures on
Sunday to the mid 70s to mid 80s. Forecast highs for Sunday and
Monday have once again been decreased given the latest guidance;
most will probably not complain about this break in the heat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jun 21 2022
Main aviation concern will be storm chances this
afternoon/evening.
Cold front currently stretches from near or just north of I-70 and
is expected to slowly sag south this evening. Meanwhile, water
vapor imagery shows an upper impulse lifting north across northern
NM that is embedded in the plume of higher moisture. Current
thinking is that storms will develop late this afternoon and early
this evening across west-central KS, generally along the front
as capping continues to erode. Confidence is low on the coverage,
so will just run with VCTS for now and see how things develop.
Main threat with the storms will be downburst winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 72 90 71 93 / 30 30 20 20
Hutchinson 70 87 69 93 / 40 30 20 20
Newton 71 88 71 91 / 40 30 20 20
ElDorado 72 88 71 88 / 30 30 20 20
Winfield-KWLD 72 91 71 93 / 20 30 20 10
Russell 68 85 68 94 / 50 40 30 30
Great Bend 68 86 68 95 / 50 40 30 20
Salina 70 87 71 93 / 50 40 30 40
McPherson 70 86 69 91 / 50 30 30 30
Coffeyville 72 92 72 90 / 10 20 20 20
Chanute 73 88 71 88 / 20 20 20 30
Iola 72 87 71 87 / 30 30 20 30
Parsons-KPPF 72 90 72 89 / 10 20 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Jun 21, 3:09 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue Jun 21 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue Jun 21 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Evening into Tonight
Thunderstorm chances will gradually increase this evening into
tonight. A few strong storms are possible with wind gusts of 50 to
60 mph and penny sized hail being the main concerns. Localized
flooding could become a concern tonight from training storms.
Heat indices of around 100 degrees are expected into the early
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances will continue across the region for Wednesday
through Thursday. There are additional chances for storms Friday
night in north central Kansas and across the area Saturday through
early Sunday. A few strong storms with wind gusts to 50 mph, small
hail and locally heavy rainfall are possible through this period.
On Friday, there will be afternoon heat indices of 100 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 21, 3:16 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 PM CDT Tue Jun 21 2022
KSZ047-212145-
Barton KS-
416 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of western Barton
County through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Albert, or over Shaffer, moving northeast at 20 mph. Another
strong storm was 7 miles northwest of Pawnee Rock.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pawnee Rock, Albert, Olmitz and Galatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9903 3870 9882 3826 9894 3826 9903
TIME...MOT...LOC 2115Z 217DEG 17KT 3846 9904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 3:49 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
449 PM CDT Tue Jun 21 2022
KSZ047-212215-
Barton KS-
449 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of northwestern Barton
County through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or 7 miles west of Hoisington, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoisington, Olmitz, Galatia and Susank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9896 3870 9865 3850 9871 3835 9896
3858 9904 3860 9903
TIME...MOT...LOC 2149Z 217DEG 17KT 3856 9891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 4:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Tue Jun 21 2022
KSZ083-092-212230-
Sumner KS-Sedgwick KS-
500 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of south central
Sedgwick and northwestern Sumner Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Clearwater, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Derby, Clearwater, Conway Springs, Viola and Riverdale.
This includes Interstate 35 between Mile Markers 32 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3734 9741 3737 9775 3753 9764 3753 9725
TIME...MOT...LOC 2159Z 219DEG 15KT 3745 9746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 4:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT Tue Jun 21 2022
KSZ070-212300-
Greenwood KS-
524 PM CDT Tue Jun 21 2022
...A strong thunderstorm will impact portions of northwestern
Greenwood County through 600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Hamilton, or 13 miles northwest of Eureka, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 9652 3809 9639 3809 9636 3811 9636
3816 9629 3796 9620 3781 9652
TIME...MOT...LOC 2224Z 226DEG 10KT 3799 9640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Jun 21, 4:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT Tue Jun 21 2022
KSZ069-083-092-212300-
Butler KS-Sumner KS-Sedgwick KS-
530 PM CDT Tue Jun 21 2022
...Strong thunderstorms will impact portions of southeastern
Sedgwick, central Butler and northern Sumner Counties through 600 PM
CDT...
At 530 PM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 15 miles west of Eureka to
East Wichita to near Viola. Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Bel Aire,
Mulvane, Rose Hill, Clearwater, Douglass, Towanda, Conway Springs,
Benton, Leon, Downtown Wichita, Kechi, Eastborough, Viola and
Eisenhower National Airport.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 11.
Interstate 35 between Mile Markers 28 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 9770 3756 9768 3786 9714 3805 9653
3774 9653 3747 9706 3748 9715 3743 9715
TIME...MOT...LOC 2230Z 227DEG 7KT 3791 9656 3769 9724 3744 9765
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DARMOFALThunderstorm Wind, Sedgwick
- When
- June 21, 4:30 PM CST to 4:31 PM CST
- Where
- Sedgwick County, 1.64 mi W of (Aao) Jabara Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -97.250
Damage was reported to the roof of a tire store.
Thunderstorm Wind, Sedgwick
- When
- June 21, 4:30 PM CST to 4:31 PM CST
- Where
- Sedgwick County, 1.09 mi W of (Aao) Jabara Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -97.240
A trained spotter estimated the winds to be around 75 mph.
Thunderstorm Wind, Ellsworth
- When
- June 21, 5:17 PM CST to 5:18 PM CST
- Where
- Ellsworth County, 1.38 mi N of Ellsworth
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.750, -98.230
Hail, Saline
- When
- June 21, 6:04 PM CST to 6:05 PM CST
- Where
- Saline County, 0.88 mi NW of Salina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.840, -97.610
Viewer of KWCH sent a picture of hail next to a quarter.
Thunderstorm Wind, Sedgwick
- When
- June 21, 6:17 PM CST to 6:18 PM CST
- Where
- Sedgwick County, 4.36 mi ENE of Derby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.580, -97.200
A storm tracker for KS sent a video of a large tree knocked over at the Hidden Lakes Golf Course.
Thunderstorm Wind, Saline
- When
- June 21, 6:17 PM CST to 6:18 PM CST
- Where
- Saline County, 2.34 mi NNW of (Sln)salina Muni Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.830, -97.670
A storm chaser for KWCH estimated wind speeds of 60 mph on the west side of town.
Thunderstorm Wind, Sedgwick
- When
- June 21, 6:17 PM CST to 6:18 PM CST
- Where
- Sedgwick County, 3.89 mi ENE of Derby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.580, -97.210
A storm tracker for KSN reported an estimated 60 to 70 mph wind gust. There were tree limbs knocked down as well as a portion of her fence.
Thunderstorm Wind, Butler
- When
- June 21, 6:29 PM CST to 6:30 PM CST
- Where
- Butler County, 3.56 mi ESE of Benton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.760, -97.060
Benton Fire Department reported a 100 year old 10 foot tall tree was uprooted and fell on a house.
Thunderstorm Wind, Butler
- When
- June 21, 6:30 PM CST to 6:31 PM CST
- Where
- Butler County, 2.82 mi S of Andover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.680, -97.140
Roughly four inch limbs were broken off of a tree near Andover Road and Highway 400 courtesy of a picture sent via Twitter.
Thunderstorm Wind, Butler
- When
- June 21, 6:33 PM CST to 6:34 PM CST
- Where
- Butler County, 4.29 mi NW of Augusta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -97.040
Dispatch reported powerlines were down.
Thunderstorm Wind, Butler
- When
- June 21, 6:35 PM CST to 6:36 PM CST
- Where
- Butler County, 4.41 mi SE of Andover
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.670, -97.080
Thunderstorm Wind, Butler
- When
- June 21, 7:10 PM CST to 7:11 PM CST
- Where
- Butler County, 4.15 mi N of Leon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -96.780
A trained spotter estimated winds of 60 to 65 mph.
Hail, Butler
- When
- June 21, 7:22 PM CST to 7:23 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.570, -97.130
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21 to 26, 202213 deaths · 6 events
- Drought in Iowa, June 21 to 30, 2022$1.3 million · 2 events
- Hail and Damaging Winds in Kansas, June 21, 20221 in hail · 22 events
- Excessive Heat and Heat in Wisconsin, June 21, 202220 events
- Heat in Mississippi, June 21 to 22, 202216 events
- Heat in Tennessee, June 21 to 22, 202211 events
- Heat in Arkansas, June 21 to 22, 202210 events
- Damaging Winds in Iowa, June 21, 202265 kt wind · 9 events
- Heat in California, June 21, 20228 events
- Damaging Winds in Kansas, June 21, 202256 kt wind · 8 events
- Flash Flood and Flood in California, June 21 to 22, 2022$4,000 · 0.25 in hail · 8 events
- Damaging Winds in Missouri, June 21, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041228, 1041233, 1041234, 1041226, 1041230, 1041235, 1041236, 1041231, 1041229, 1041232, 1041237, 1041238, 1041227.